The rebound effect, or rebound phenomenon, is the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms is often worse than pretreatment levels.
Several anxiolytics and hypnotics have a rebound effect. For example, benzodiazepine withdrawal can cause severe anxiety and insomnia worse than the original insomnia or anxiety disorder. Approximately 70% of patients who discontinue benzodiazepine experience a rebound effect. Rebound symptoms can be a factor in chronic use of medications and long-term drug dependence, with some patients continuing to take certain medications only to ward off the unpleasant and sometimes crippling symptoms of two distinct phenomena: physical withdrawal and the rebound effect.
Rebound insomnia is insomnia that occurs following discontinuation of sedative substances taken to relieve primary insomnia. Regular use of these substances can cause a person to become dependent on its effects in order to fall asleep. Therefore, when a person has stopped taking the medication and is 'rebounding' from its effects, he or she may experience insomnia as a symptom of withdrawal. Occasionally, this insomnia may be worse than the insomnia the drug was intended to treat.
Depressive symptoms may appear to arise de novo in patients hitherto free of such an illness.
Rebound phenomena do not necessarily only occur on discontinuation of a prescribed dosage. For example day time rebound effects of anxiety, metallic taste, perceptual disturbances which are typical benzodiazepine withdrawal symptoms can occur the next day after a short acting benzodiazepine hypnotic wears off. Another example is early morning rebound insomnia which may occur when a rapidly eliminated hypnotic wears off which leads to rebounding awakeness forcing the person to become wide awake before he or she has had a full night's sleep. One drug which seems to be commonly associated with these problems is triazolam due to its high potency and ultra short half life but these effects can occur with other short acting hypnotic drugs. Quazepam due to its selectivity for type1 benzodiazepine receptors and long half life does not cause day time anxiety rebound effects during treatment, showing that half life is very important for determining whether a night time hypnotic will cause next day rebound withdrawal effects or not. Day time rebound effects are not necessarily mild but can sometimes produce quite marked psychiatric and psychological disturbances.
Rebound effects from stimulants such as methylphenidate or dextroamphetamine include psychosis, depression and a return of ADHD symptoms but in a temporarily exaggerated form. Up to a third of ADHD children experience a rebound effect when methylphenidate is withdrawn.
alpha-2 adrenergic agents
Other rebound effects
An example is the use of highly potent corticosteroids, such as Clobetasol for psoriasis. Abrupt withdrawal can cause a much more severe case of the psoriasis to develop. Therefore, withdrawal should be gradual, diluting the medication with lotion perhaps, until very little actual medication is being applied.
- Kales A, Scharf MB, Kales JD (September 1978). "Rebound insomnia: a new clinical syndrome". Science 201 (4360): 1039–41. PMID 684426. doi:10.1126/science.684426.
- Tsutsui S; Zolipidem Study, Group (2001). "A double-blind comparative study of zolpidem versus zopiclone in the treatment of chronic primary insomnia". J. Int. Med. Res. 29 (3): 163–77. PMID 11471853. doi:10.1177/147323000102900303.
- Hohagen F, Rink K, Käppler C et al. (1993). "Prevalence and treatment of insomnia in general practice. A longitudinal study". Eur Arch Psychiatry Clin Neurosci 242 (6): 329–36. PMID 8323982. doi:10.1007/BF02190245.
- Reber, Arthur S.; Reber, Emily S. (2001). Dictionary of Psychology. Penguin Reference. ISBN 0-14-051451-1.
- Lader, Malcolm (January 1994). "Anxiety or depression during withdrawal of hypnotic treatments". Journal of Psychosomatic Research 38 (Supplement 1): 113–123. PMID 7799243. doi:10.1016/0022-3999(94)90142-2. Retrieved 5 December 2012.
- Kales A, Soldatos CR, Bixler EO, Kales JD (April 1983). "Early morning insomnia with rapidly eliminated benzodiazepines". Science 220 (4592): 95–7. PMID 6131538. doi:10.1126/science.6131538.
- Lee A, Lader M (January 1988). "Tolerance and rebound during and after short-term administration of quazepam, triazolam and placebo to healthy human volunteers". Int Clin Psychopharmacol 3 (1): 31–47. PMID 2895786. doi:10.1097/00004850-198801000-00002.
- Kales A (1990). "Quazepam: hypnotic efficacy and side effects". Pharmacotherapy 10 (1): 1–10; discussion 10–2. PMID 1969151.
- Hilbert JM, Battista D (September 1991). "Quazepam and flurazepam: differential pharmacokinetic and pharmacodynamic characteristics". J Clin Psychiatry. 52 Suppl: 21–6. PMID 1680120.
- Adam K; Oswald I (May 1989). "Can a rapidly-eliminated hypnotic cause daytime anxiety?". Pharmacopsychiatry 22 (3): 115–9. PMID 2748714. doi:10.1055/s-2007-1014592.
- Garland EJ (1998). "Pharmacotherapy of adolescent attention deficit hyperactivity disorder: challenges, choices and caveats". J. Psychopharmacol. (Oxford) 12 (4): 385–95. PMID 10065914. doi:10.1177/026988119801200410.
- Rosenfeld AA (February 1979). "Depression and psychotic regression following prolonged methylphenidate use and withdrawal: case report". Am J Psychiatry 136 (2): 226–8. PMID 760559.
- Smucker WD, Hedayat M (September 2001). "Evaluation and treatment of ADHD". Am Fam Physician 64 (5): 817–29. PMID 11563573.
- Riccio CA, Waldrop JJ, Reynolds CR, Lowe P (2001). "Effects of stimulants on the continuous performance test (CPT): implications for CPT use and interpretation". J Neuropsychiatry Clin Neurosci 13 (3): 326–35. PMID 11514638. doi:10.1176/appi.neuropsych.13.3.326.
- Bhanji NH, Chouinard G, Kolivakis T, Margolese HC (2006). "Persistent tardive rebound panic disorder, rebound anxiety and insomnia following paroxetine withdrawal: a review of rebound-withdrawal phenomena" (PDF). Can J Clin Pharmacol 13 (1): e69–74. PMID 16456219.
- Fernandez, Hubert H.; Martha E. Trieschmann; Michael S. Okun (3 Aug 2004). "Rebound psychosis: Effect of discontinuation of antipsychotics in Parkinson's disease". Movement Disorders. doi:10.1002/mds.20260.
- Moncrieff, Joanna (23 March 2006). "Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse". Acta Psychiatrica Scandinavica (John Wiley & Sons A/S) 114 (1): 3–13. ISSN 1600-0447. PMID 16774655. doi:10.1111/j.1600-0447.2006.00787.x. Retrieved 3 May 2009.
- Metz, Stewart; Catherine Klein; Nancy Morton (January 1987). "Rebound hypertension after discontinuation of transdermal clonidine therapy". he American Journal of Medicine 82 (1): 17–19. doi:10.1016/0002-9343(87)90371-8. Retrieved 5 December 2012.
- Vitiello B (April 2008). "Understanding the risk of using medications for attention deficit hyperactivity disorder with respect to physical growth and cardiovascular function". Child Adolesc Psychiatr Clin N Am 17 (2): 459–74, xi. PMC 2408826. PMID 18295156. doi:10.1016/j.chc.2007.11.010.
- Maizels M (December 2004). "The patient with daily headaches". Am Fam Physician 70 (12): 2299–306. PMID 15617293.